Interactions of Exercise and Diabetic Medications
How to avoid the common pitfalls.
Some prescribed medications, including some of the oral diabetic medications, can affect your body's response to exercise. For example, certain sulfonylureas increase your risk of developing hypoglycemia. Older-generation sulfonylureas (such as Diabinese and Orinase) cause insulin release from your pancreas and somewhat decrease your insulin resistance. However, these older medications typically have a longer duration of up to 72 hours, giving them the greatest potential to cause your blood sugars to go too low during and/or after any physical activity. Newer sulfonylureas, such as Amaryl, DiaBeta, Micronase, and Glucotrol, generally don't last as long and carry a smaller risk of causing hypoglycemia. Of this type, DiaBeta and Micronase carry the greatest risk due to their slightly longer duration (24 hours versus only 12 to 16 hours for the others). You should check your blood sugars more often when exercising if you take any of the sulfonylureas that stay in your system longer. When your exercise becomes regular, you may need to check with your health-care provider about lowering your doses of these medications if you experience more frequent lows.
Other medications may not affect your glycemic response to exercise. Insulin sensitizers like Avandia and Actos mainly affect the action of your insulin at rest, not during exercise, so their risk of causing exercise hypoglycemia is almost nonexistent. Similarly, Glucophage is unlikely to cause exercise lows. Prandin or Starlix use only potentially increases your risk if taken immediately before prolonged exercise since they increase insulin levels in the blood only temporarily when taken with meals. Finally, medications that slow down the absorption of carbohydrates (Precose and Glyset) would not directly affect exercise, but could slightly delay your treatment of a low by slowing the absorption of carbohydrates you eat to treat it.
If you use insulin, you face a potentially more complicated exercise-medication interaction. Understanding the effects of insulin action and different regimens on glycemic control is one of the best strategies for optimizing exercise management. Both insulin and muscular contractions evoke separate mechanisms that cause you to take up glucose into your muscles, and they additively increase muscle glucose uptake. Consequently, the type of insulin that you use and the timing of its use can have a large effect on glycemic responses. You may be one of the many individuals who use a combination of short- and long-acting insulins (varying by time to peak action and total duration) given two to four (or more) times daily, or you may receive a continuous infusion of short-acting insulin through an insulin pump.
When no more than minimal (basal) levels of insulin are circulating in your body during exercise, your blood glucose response will be more normal, more like someone who doesn't have diabetes. If you exercise when your insulin levels are peaking, however, you'll have an increased risk of hypoglycemia. For example, if you inject intermediate-acting N at breakfast, it will peak around noon and exert its effects throughout the afternoon; if you exercise then, your blood sugars may drop more rapidly than at other times. If you use only Lantus or Levemir, both provide basal insulin coverage for 24 hours, making a separate dose of short-acting insulin required to cover lunch if your body no longer makes much insulin. Either basal insulin by itself, with no rapid-acting insulin (or if your last injection of rapid-acting insulin has peaked and waned before you start exercising), will result in a lower risk of hypoglycemia. Similarly, insulin pump users can normalize their response to exercise by either disconnecting their pumps or reducing programmed basal rates during physical activity; some users also decrease their basal rates before and/or after the activity, depending on how long it lasts and on their individual blood sugar responses.
Besides taking medications for diabetes control, you may also need help controlling your blood lipids (especially cholesterol levels), hypertension, and other coexisting health problems. Most medications taken for nondiabetic reasons will not affect your exercise response directly--with a few notable exceptions. Certain medications taken to treat high cholesterol levels or abnormal levels of blood fats (i.e., the "statins," including Lipitor, Mevacor, Pravachol, Crestor, and Zocor) may result in unexplained muscle pain and weakness with physical activity, possibly by compromising your muscles' ability to generate energy; however, case reports of muscle cramps during or after exercise, nocturnal cramping, and general fatigue show that these symptoms resolve when you discontinue taking the statins. If you are taking a statin and experience any of these symptoms with exercise, talk with your doctor about possibly switching to another type of cholesterol-lowering drug. Moreover, any medications taken to reduce your body water levels (diuretics like Lasix, Microzide, Enduron, and Lozol) and improve your blood pressure can lead to dehydration and dizziness from hypotension (low blood pressure), but will not likely affect your blood sugars. Vasodilators such as nitroglycerin allow more blood to flow to your heart during exercise, but they can also induce low blood pressure, which may cause you to faint during or following an activity. You'll also experience a dramatic effect with beta-blockers (Lopressor, Inderal, Levatol, Corgard, Tenormin, Zebeta, and others) taken to treat heart disease and hypertension, as they lower both your resting and exercise heart rates; if you are taking a blocker, your heart rate will not reach any age-expected value at any intensity of exercise.
On the other hand, if you are taking either ACE inhibitors (Capoten, Accupril, Vasotec, Lotensin, Zestril, etc.) or angiotensin II receptor blockers (ARBs, such as Cozaar, Benicar, and Avapro) to reduce your blood pressure and/or protect your kidneys from possible damage, you should expect no negative effects during exercise. In fact, using certain ACE inhibitors may lower your risk of untoward cardiovascular events if you have heart disease. Other medications taken to treat heart disease and hypertension (calcium-channel blockers like Procardia, Sular, Cardene, Cardizem, and Norvasc),depression (Wellbutrin, Prozac, and others), or chronic pain (Celebrex) will have no effect on your ability to exercise safely and effectively. Keep in mind, though, that aspirin and other blood thinners (such as Coumadin) have the potential to make you bruise more easily or extensively in response to athletic injuries.
For more information on diabetes (and other) medications and exercise concerns, please consult my newest book, The 7 Step Diabetes Fitness Plan: Living Well and Being Fit, No Matter Your Weight. For insulin users, my first book would be most helpful: The Diabetic Athlete: Prescriptions for Exercise and Sports. Check my website below for more details.
Read Sheri's bio here.
Read more of Sheri Colberg-Och's columns.
NOTE: The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.
Chili Con Queso Pork Shoulder Roast with Sauerkraut Ginger Cookies Asparagus Wrapped in Phyllo Antipasto Salsa Baked Shrimp Dijon Glazed Carrots Mandarin Dressing Wild Rice and Potato Latkes Broccoli Salad With Sweet Vinaigrette
As a Type A personality with a perfectionist streak, diabetes management is something that easily gets under my skin. If I can’t do something perfect, then I’d much rather just not do it at all. Which is why burnout creeps up on me super fast. A few days of pesky numbers and I am ready to throw all things diabetes out the window and watch it get hit by an 18-wheeler. So attempting to get my A1c into the lowest possible range ever has proven incredibly tasking for my perfectionist...